ELLIOT S. GERSHON, M.D.; ROBERT E. GOLDSTEIN, M.D.; ARTHUR J. MOSS, M.D.; DANIEL P. van KAMMEN, M.D.
This content is PDF only. Please click on the PDF icon to access.
Neuropsychiatry symptoms occur not infrequently during treatment with propranolol. Although lassitude and depression are commonest, patients may also have vivid nightmares, hypnagogic hallucinations, or toxic psychosis, the latter generally after propranolol administration in high doses (more than 500 mg/d) (1, 2) or after treatment of patients with active major psychiatric illness (2) or hyperthyroidism (3). Recently, we observed paranoid psychosis resembling acute schizophrenia developing during administration of relatively low doses of propranolol (maximum, 160 mg/d) in a person with no pre-existing psychiatric illness.
A healthy 21-year-old woman was admitted to the National Heart, Lung, and Blood Institute as a normal
GERSHON ES, GOLDSTEIN RE, MOSS AJ, et al. Psychosis with Ordinary Doses of Propranolol. Ann Intern Med. 1979;90:938–939. doi: https://doi.org/10.7326/0003-4819-90-6-938
Download citation file:
Published: Ann Intern Med. 1979;90(6):938-939.
Cardiology, Coronary Risk Factors, HIV, Hypertension, Infectious Disease.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use